The occurrence of a syndrome simulating collagen disease during the course of hydralazine (Apresoline, 1-hydrazinophthalazine hydrochloride) therapy was first reported by Morrow, Schroeder, and Perry,1 in December, 1953. They described a syndrome that appeared in 16 patients after 4 to 23 months of treatment with hydralazine and that was at first indistinguishable from acute rheumatoid arthritis and, if hydralazine administration was continued, systemic lupus erythematosus.
Dustan and others2 reported a rheumatic and febrile syndrome appearing in 13 of 139 patients during prolonged hydralazine therapy which in its milder phases resembled early rheumatoid arthritis and in its more severe form simulated aspects of systemic lupus erythematosus. Perry and Schroeder3 reported the appearance of a syndrome simulating collagen disease in 17 of 211 patients on hydralazine therapy. Additional cases have been reported by Manter,4 Feder,5 Reinhardt and Waldron,6 and Shackman, Swiller, and Morrison.7 Erickson and
Reynolds H, Caldwell JR. HYDRALAZINE SYNDROME—HYPERSENSITIVITY OR TOXICITY? ITS SIGNIFICANCE IN UNDERSTANDING OF COLLAGEN DISEASE. JAMA. 1957;165(14):1823–1826. doi:10.1001/jama.1957.72980320005011b
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: